Arizona, 2008

Winter Storm and Heavy Rain in Arizona, February 3 to 4, 2008

February 3 to 4, 2008 · NWS TWC · 8 events in 8 counties and zones

A classic cold mid to upper level trough originating near the Gulf of Alaska dug into Southeast Arizona providing Southeast Arizona with a cold rain and relatively low elevation snowfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

A classic cold mid to upper level trough originating near the Gulf of Alaska dug into Southeast Arizona providing Southeast Arizona with a cold rain and relatively low elevation snowfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Feb 3, 1:30 PM MST, 3 hours 30 minutes earlier.

Area forecast discussion, Feb 3, 1:30 PM MST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
130 PM MST SUN FEB 3 2008

.SYNOPSIS...A STORM SYSTEM WILL BRING RAIN AND SNOW TO PARTS OF
SOUTHEAST ARIZONA TONIGHT AND MONDAY BEFORE EXITING BY TUESDAY
MORNING. COLD AIR SPREADING INTO THE AREA WILL LOWER THE SNOW LEVEL
TONIGHT AND EARLY MONDAY WITH HEAVY SNOWFALL POSSIBLE. A WINTER
STORM WARNING HAS BEEN POSTED FOR TONIGHT AND MONDAY FOR ELEVATIONS
ABOVE 5000 FEET. HIGH PRESSURE ALOFT WILL BUILD BACK ACROSS THE
REGION DURING THE MIDDLE AND LATTER PORTIONS OF NEXT WEEK...FOR A
RETURN TO DRY AND WARMER CONDITIONS.

&&

.DISCUSSION...THE STORM SYSTEM WE HAVE BEEN WATCHING FOR THE PAST
SEVERAL DAYS WAS BRINGING LIGHT RAIN AND SNOW TO PARTS OF CENTRAL
AND NORTHERN ARIZONA TODAY. MID LEVEL MOISTURE HAS BEEN GRADUALLY
INCREASING OVER SOUTHEAST ARIZONA...WITH A STRONG FLOW ALOFT FORCING
CLOUD FORMATION OVER THE MOUNTAINS AS EVIDENT IN VISIBLE SATELLITE
IMAGERY. SOME OF THESE STRONGER WINDS ALOFT HAVE TRANSLATED DOWN TO
THE SURFACE ACROSS MAINLY COCHISE COUNTY EARLY THIS AFTERNOON.
EXPECT THESE WINDS TO REMAIN BELOW WIND ADVISORY CRITERIA...
ESPECIALLY AS THIS AREA CLOUDS UP THE REST OF THE DAY. STILL NO
PRECIPITATION ECHOES SHOWING UP ON RADAR ACROSS OUR CWA AS OF 100 PM
MST. HOWEVER...EXPECTING THIS TO CHANGE AS THE SYSTEM PROGRESSES
FARTHER EAST TONIGHT AND THE UPPER JET SHIFTS OVER THE AREA. A
STRONG UPSLOPE FLOW AND INCREASING MOISTURE WILL LEAD TO DECENT SNOW
ACCUMULATIONS IN THE MOUNTAINS. THE COLDER AIR WILL SPREAD INTO THE
AREA LATER TONIGHT AND EARLY MONDAY...WITH THE SNOW LEVEL DROPPING
TO BELOW 5000 FEET IN SPOTS. WILL NEED TO WATCH THE PRECIPITATION
COVERAGE IN COCHISE COUNTY MONDAY...AS A FEW POPULATED AREAS BETWEEN
4000 FEET AND 5000 FEET COULD EXPERIENCE SOME LIGHT SNOW
ACCUMULATIONS. FOR NOW...WILL NOT LOWER THE LEVEL FOR THE WINTER
STORM WARNING IN COCHISE COUNTY BUT WILL MAKE ADJUSTMENTS TO THE
START TIME AS PRECIPITATION SHOULD COMMENCE LATER IN COCHISE. MODELS
SHOWED A SLIGHTLY LATER END TIME FOR PRECIPITATION ACROSS SOUTHEAST
ARIZONA ON MONDAY...BUT EXPECT MUCH OF THE ACTIVITY TO END FROM WEST
TO EAST DURING THE AFTERNOON. ONLY A FEW LINGERING SHOWERS POSSIBLE
MONDAY NIGHT EAST OF TUCSON. OVERALL...EXPECT IMPROVED CONDITIONS
TUESDAY AS MODELS TRACK THE SYSTEM EAST OF THE REGION AND HIGH
PRESSURE ALOFT BEGINS TO BUILD IN FROM THE WEST. THIS HIGH PRESSURE
RIDGE WILL STRENGTHEN OFF THE WEST COAST KEEPING THE MAIN STORM
TRACK EAST OF ARIZONA. THUS...LOOKING AT DRY AND WARMER WEATHER
WEDNESDAY INTO THE WEEKEND WITH HIGH TEMPERATURES FOR TUCSON
CLIMBING INTO THE 70S.

&&

.AVIATION...MID LEVEL CLOUDS WITH BASES 8-12KFT AGL WILL CONTINUE TO
OVERSPREAD THE REMAINDER OF SOUTHEAST ARIZONA INTO THE EARLY
EVENING. THESE CLOUDS WILL LOWER AND THICKEN TONIGHT WITH CEILINGS
DROPPING TO 3-6K FT AGL...ESPECIALLY AFTER 06Z WHEN SCATTERED SHOWER
ACTIVITY IS EXPECTED TO DEVELOP. THESE SHOWERS ARE EXPECTED TO
BECOME MORE NUMEROUS AFTER 10Z AND CONTINUE INTO MONDAY AFTERNOON
WITH MVFR CONDITIONS...CEILINGS 1-3KFT AGL AND OBSCURED MOUNTAINS.

GUSTY SOUTH TO SOUTHWEST SURFACE WINDS WILL CONTINUE THROUGH THE
EARLY EVENING WITH SUSTAINED WINDS IN THE 12-22 KNOT RANGE WITH
GUSTS OF 25-35 KNOTS SOUTH AND EAST OF TUCSON. LOCALLY HIGHER GUSTS
OF 40-45 KNOTS ARE EXPECTED THROUGH PASSES...ESPECIALLY THE HUACHUCA
MOUNTAINS NEAR SIERRA VISTA. WINDS ARE EXPECTED TO DIMINISH TO 15
KNOTS OR LESS AFTER 03Z.

AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING ABOVE 5000
     FEET AZZ019-030-033>035 TONIGHT AND MONDAY.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Feb 3, 3:11 PM MST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
311 PM MST SUN FEB 3 2008

AZZ029-031-032-041000-
SOUTHEAST PINAL COUNTY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
311 PM MST SUN FEB 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...A STORM
SYSTEM IMPACTING ARIZONA TONIGHT AND MONDAY WILL BRING PRECIPITATION
TO THE AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ019-030-041000-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-
311 PM MST SUN FEB 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TONIGHT

A WINTER STORM WARNING HAS BEEN POSTED FOR THE AREA ABOVE 5000
FEET THROUGH 5 PM MST MONDAY. A STORM SYSTEM WILL BRING RAIN AND
SNOW TONIGHT. THE SNOW LEVEL WILL START AT 7000 FEET...THEN LOWER
TO NEAR 4500 FEET OVERNIGHT. SNOW ACCUMULATIONS BY MONDAY MORNING
WILL BE AROUND 6 TO 8 INCHES ABOVE 5000 FEET.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE STORM WILL CONTINUE TO IMPACT THE AREA MONDAY WITH SNOW
ACCUMULATIONS OF 8 TO 10 INCHES POSSIBLE BY LATE MONDAY. SHOWERS
WILL TAPER OFF MONDAY EVENING...BUT A 40 PERCENT CHANCE CAN STILL
BE EXPECT MONDAY NIGHT.

THE STORM SYSTEM WILL TRACK WELL EAST OF THE AREA TUESDAY FOR
IMPROVED CONDITIONS. DRY AND WARMER WEATHER CAN BE EXPECTED
WEDNESDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ033>035-041000-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
311 PM MST SUN FEB 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TONIGHT

A WINTER STORM WARNING HAS BEEN POSTED FOR THE AREA ABOVE 5000
FEET THROUGH 5 PM MST MONDAY. A STORM SYSTEM WILL BRING RAIN AND
SNOW TONIGHT. THE SNOW LEVEL WILL START AT 7000 FEET...THEN LOWER
TO NEAR 4500 FEET OVERNIGHT. SNOW ACCUMULATIONS BY MONDAY MORNING
WILL BE AROUND 4 TO 6 INCHES ABOVE 5000 FEET.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE STORM WILL CONTINUE TO IMPACT THE AREA MONDAY WITH SNOW
ACCUMULATIONS OF 4 TO 6 INCHES POSSIBLE BY LATE MONDAY. SHOWERS
WILL TAPER OFF MONDAY EVENING...WITH PARTIAL CLEARING OVERNIGHT.
PATCHY FROST WILL BE POSSIBLE TUESDAY MORNING IN AREAS WHERE SKIES
CLEAR MONDAY NIGHT.

THE STORM SYSTEM WILL TRACK WELL EAST OF THE AREA TUESDAY FOR
IMPROVED CONDITIONS. DRY AND WARMER WEATHER CAN BE EXPECTED
WEDNESDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm, 1 heavy rain. Local standard time, as filed.

Winter Storm, Northern Greenlee

When
February 3, 5:00 PM MST to February 4, 10:00 PM MST
Where
Northern Greenlee forecast zone
Reported by
COOP Observer

Hannagan Meadow recorded 15 inches of snowfall.

Winter Storm, Upper Gila River Valley

When
February 3, 10:00 PM MST to February 4, 8:00 PM MST
Where
Upper Gila River Valley forecast zone
Reported by
Unknown

Numerous locations in Graham County below 5000 feet had in excess of 2 inches of snowfall. Higher elevations across Southeast Arizona above 7000 feet had 7 to 15 inches of snow.

Winter Storm, Tohono Oodham Nation

When
February 4, 7:00 AM MST to 2:00 PM MST
Where
Tohono Oodham Nation forecast zone
Reported by
COOP Observer

Kitt Peak, at an elevation just below 7,000 feet had 7 inches of snowfall.

Winter Storm, Southeast Pinal County

When
February 4, 7:00 AM MST to 5:00 PM MST
Where
Southeast Pinal County forecast zone
Reported by
COOP Observer

The town of Oracle at about 4500 feet had 3 inches of snowfall.

Winter Storm, Tucson Metro/Marana/Green Valley

When
February 4, 7:00 AM MST to 5:00 PM MST
Where
Tucson Metro/Marana/Green Valley forecast zone
Reported by
Broadcast Media

Numerous locations between 3000 feet and 5000 feet in the Tucson Metro area and Catalina Mountains had in excess of 2 inches of snowfall. Higher elevations across Southeast Arizona above 7000 feet had 7 to 15 inches of snow.

Winter Storm, Santa Cruz County

When
February 4, 7:00 AM MST to 6:00 PM MST
Where
Santa Cruz County forecast zone
Reported by
Unknown

Numerous locations below 5000 feet including the Canelo area and Highway 83 had in excess of 2 inches of snowfall.

Heavy Rain, Santa Cruz

When
February 4, 7:00 AM MST to 6:00 PM MST
Where
Santa Cruz County, 33.18 mi W of Sunnyside
Deaths
0 direct, 1 indirect
Injuries
0 direct, 1 indirect
Reported by
Newspaper
Coordinates
31.461, -110.992

Heavy rainfall led to a vehicle accident on Interstate 19 near Rio Rico causing a fatality (indirect).

Winter Storm, Cochise County

When
February 4, 8:00 AM MST to 8:00 PM MST
Where
Cochise County forecast zone
Reported by
Department of Highways

Numerous locations in Cochise County including Texas Canyon, Mescal and the Kartchner Caverns had several inches of snowfall.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heavy Rain, Santa Cruz2008-02-0412FemaleVehicle/Towed TrailerIndirect

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2008Every state in 2008This day in weather historyWarnings in Arizona, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 68439, 68440, 68436, 68437, 68438, 68441, 74464, 68442.